I started seeing a neurologist two month ago for tingling numbness in left arm and three days later left leg. Anxiety did start after left arm went numb and I googled for answers. Left leg was initially from knee down. Neurologist exam was all normal but he ordered a MRI of brain to be sure. MRI normal except three small light spots in grey matter on left side. Dr said they were of no concern. A month ago on and off muscle twitching started mostly in left leg but also stomach, both arms, back, right leg. Only notice twitches when sitting or laying down. Next I developed a pain in my left buttock and my left leg felt strange. This lasted six weeks with varied mild to moderate but is getting much better now. I have not done my usual strengh exercises because it seemed to make left leg worse. Legs are not clinically weaker but I have lost muscle and now my left knee (which has a torn ACL for over 20 years)is giving out--three times in last two weeks. It hasn't done that in several years but I do usually keep up on my strenthening exercises. Now I have aches in my rib cage and stomach followed by this feeling of not getting enough air. After a week of repeated deep breathing I noticed when I say ahhh to back of my thoat cannot stay elevated it goes up and falls right back down. If I really yell ahhh it will stay up slightly better. I take Ativan at night and am able to sleep until if wears off. I started taking the Ativan during the day today and it is helping to decrease the feeling I need to take a deep breath. It also makes it feel like I can get a deep breath when on the medication. Could all this be anxiety. I there an easy way to rule out a more ominous condition for muscle twitching and shortness of breath? Could I buy an asthma breathing measure to check my lung function--would that rule out the more ominous? My lips and finger do not turn blue but when it's bad hands sweat
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
It must be emphasized that in most cases muscle twitches are benign meaning that they are of no consequence and are not resulting from a serious cause. In such cases, the twitches may be related to anxiety/stress, caffeine, and often occur after recent strenuous activity or muscle over-use. It is important in such cases to reduce stress/anxiety levels and to reduce caffeine intake. Tremors of the hands can be physiological that is exacerbated by stress/anxiety and caffeine.
Benign fasciculation syndrome (BFS) is a condition in which there are involuntary twitches of various muscle groups, most commonly the legs but also the face, arms, eyes, and tongue. If the diagnosis is confirmed and other causes are excluded, it can be safely said that the likelihood of progression or occurrence of a serious neurologic condition is low. When BFS is present but not particularly bothersome or disabling, treatment is not necessary. If severe and it requires treatment, there are a few medication options though this condition is not very common, and the research that has been done on its treatment is limited. Minimizing caffeine and stress, and treating anxiety if it is present, will improve your symptoms.
However in general (and please understand I am not trying to imply I feel this is the case in you), when fasciculations occur in the setting of associated symptoms such as progressive loss of sensation, tingling or numbness, weakness, trouble swallowing and other symptoms, the cause may be due to a peripheral nervous system problem. In general the symptoms would not be episodic and triggered by certain things but would be more constant/frequent without consistent triggers. The location of the problem could be the anterior horn cells, the area where the nerves that supply motor innervation to our body comes from. These are the cells that give off the nerves that allow us to voluntarily contract our muscles. The diseases that might affect the anterior horn cells include ALS (also called Lou Gherig's disease), a condition called spinal muscular atrophy, polio-like viruses, west nile virus, and other infections.
Another nervous system problem, neuropathy, may also lead to fasciculations. There will again be associated weakness or sensory changes.
You mentioned also having tingling sensations too. If symptoms migrate (move from one place to the other) as you describe and are intermittent, causes might include seizures, migraine disorder or metabolic problems such as low calcium.
Often these symptoms may reflect emotional/psychiatric problems related to stress (what is called somatization disorder). The latter is a true medical condition whereby instead of a patient experiencing depression or anxiety, they experience physical symptoms, and once the stress is addressed, the symptoms resolve.
It is good that you have seen a neurologist for your condition. I would suggest that you continue following up with him/her. He/she may wish to perform an EMG/NCS to evaluate the twitches.
Regarding the inhaler, you should discuss this with your primary physician or a pulmonologist.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.